Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2020, 1:46 AM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 1:46 AM CDT (06:46 UTC)
- Expired
- Jun 22, 2020, 2:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:58 AM CDT | TSTM WND DMG | 5 Nnw Sully, IA | WOOD FRAME OF STEEL BUILDING BLOWN DOWN DURING THE STORM. 2.50 INCHES OF RAINFALL ALSO RECEIVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259 WUUS53 KDMX 220646 SVRDMX IAC099-157-220730- /O.NEW.KDMX.SV.W.0084.200622T0646Z-200622T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 146 AM CDT Mon Jun 22 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Western Poweshiek County in central Iowa... Eastern Jasper County in central Iowa... * Until 230 AM CDT. * At 146 AM CDT, a severe thunderstorm was located over Iowa Speedway, or near Newton, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Newton, Grinnell, Montezuma, Rock Creek Lake, Sully, Kellogg, Lynnville, Oakland Acres, Searsboro, Grinnell Regional Airport and Rock Creek State Park. This includes Interstate 80 between mile markers 169 and 188. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4154 9291 4182 9308 4185 9273 4153 9250 TIME...MOT...LOC 0646Z 269DEG 28KT 4166 9300 HAIL...0.88IN WIND...60MPH $$ Krull
2 follow-up statements
405 WWUS53 KDMX 220702 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 202 AM CDT Mon Jun 22 2020 IAC099-157-220730- /O.CON.KDMX.SV.W.0084.000000T0000Z-200622T0730Z/ Poweshiek IA-Jasper IA- 202 AM CDT Mon Jun 22 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHWESTERN POWESHIEK AND SOUTHEASTERN JASPER COUNTIES... At 201 AM CDT, a severe thunderstorm was located 9 miles south of Rock Creek Lake, or 10 miles southwest of Grinnell, moving southeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Grinnell, Montezuma, Rock Creek Lake, Sully, Kellogg, Lynnville, Oakland Acres, Searsboro, Grinnell Regional Airport and Rock Creek State Park. This includes Interstate 80 between mile markers 169 and 188. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4154 9291 4175 9303 4177 9267 4153 9250 TIME...MOT...LOC 0701Z 293DEG 35KT 4160 9283 HAIL...0.88IN WIND...60MPH $$ Krull
706
WWUS53 KDMX 220722
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
222 AM CDT Mon Jun 22 2020
IAC099-157-220731-
/O.EXP.KDMX.SV.W.0084.000000T0000Z-200622T0730Z/
Poweshiek IA-Jasper IA-
222 AM CDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POWESHIEK AND
SOUTHEASTERN JASPER COUNTIES WILL EXPIRE AT 230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 MPH are still possible with this thunderstorm.
LAT...LON 4154 9291 4175 9303 4177 9267 4153 9250
TIME...MOT...LOC 0721Z 269DEG 28KT 4160 9262
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:50 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 21, 11:50 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1150 PM CDT Sun Jun 21 2020 ...Updated for 06z Aviation... .DISCUSSION.../Tonight through Sunday/ Issued at 241 PM CDT Sun Jun 21 2020 Somewhat complex scenario into late afternoon and evening with the approach of a shortwave and frontal boundary. Have recently seen convective temperatures reached across much of central Iowa with a few isolated storms developing after 1 PM. Some have developed decent cores with some hail threat, however overall deeper shear remains weak at this time limiting organization with storms. Otherwise, CAPE values have rises to between 2000-4000 J/KG this afternoon with most locations receiving decent sunshine. CAMs continue to indicate more robust development around 21Z near the surface boundary in northeast Nebraska into South Dakota with these storms heading to the southeast into the instability axis. Wind and hail will be the main threats initially with the storms to our west late this afternoon, however winds will likely become the primary threat with time as the cold pools coalesce with the convection accelerating southeast. As it moves into the area, bulk shear will be marginal in order to maintain balance and may see some weakening with time, however momentum and the decent instability should support the wind threat into the evening before some gradual weakening. The rainfall threat will be discussed in the hydrology section of the forecast discussion. A break is expected in most location on Monday morning as a surface boundary slides southeast across a good portion of the forecast area by midday. Additional scattered storms are forecast into the afternoon as weak instability builds in the wake of the front over a good portion of central Iowa, however any severe threat appears minimal at this time. Large upper trof then slowly passes eastward through the middle of the week from the Great Lakes area towards the East Coast. Iowa remains in northwest flow aloft from Tuesday into Thursday before a upper ridging slides across the Midwest on Thursday night. Surface flow during this time will generally be from the northwest with cooler Canadian air near the surface holding temperatures below normal through the middle of the week. There are some indications of a shortwave approaching the state later Tuesday afternoon/evening with some weak forcing. Some shower activity may occur during this time coincident with peak heating, mainly across the north, however soundings are relatively dry and any activity is likely to be rather high based. A similar setup occurs on Wednesday with the best threat remaining across the north and east where forcing is most robust, although with moisture remaining limited, only isolated to scattered shower coverage. The pattern begins to undergo flattening by Friday into next weekend. This allows warm advection and moisture to spread back north into Iowa with increasing instability and chances for thunderstorms. GFS has stronger westerlies approaching Iowa during this time with 50kts or slightly more at 500mb which would help to beef up the shear profiles. Still plenty of time to watch monitor the storm chances toward next weekend, but it does appear to be a more active period. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1150 PM CDT Sun Jun 21 2020 Scattered thunderstorms will continue overnight across northern Iowa impacting KALO/KMCW and brushing KFOD. Brief vis restrictions are possible should a storm move over the site. By morning MVFR stratus will impact most sites, lasting through midday. Scattered convection is possible through the morning and into afternoon across the state. The widely scattered nature and long duration make it difficult to pin down timing in TAFs, but generally expect KDSM/KOTM to be most impacted by this daytime convection. && .HYDROLOGY... Issued at 241 PM CDT Sun Jun 21 2020 Not much change from previous thinking as most short term CAMs still somewhat nebulous in placement of heaviest rainfall. While it is reasonable that a localized area may see abundant rainfall, pinpointing where that may occur remains difficult in this scenario. In addition, field crops have grown greatly over the past 1 to 2 weeks and are quickly helping to slow runoff compared to just a few weeks ago. Given the unknowns, no watches are forthcoming for flash flooding at this time. There may be some impact on river flooding however as there is a warning out for Hudson on Black Hawk Creek from localized heavy rains over the past few days. The additional rainfall may add to the crest at that locations and may push another site or two to near flood as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Hagenhoff HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sun Jun 21 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 245 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Stronger thunderstorms are forecast to develop late this afternoon and more so tonight. A few storms may be severe producing damaging wind gusts and perhaps large hail. An isolated tornado is possible. In addition, heavy rainfall is possible and may lead to rises on small creeks and streams. Further, localized flooding issues could result in areas that have seen heavier rainfall over the past few days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances will continue into Monday, especially for central and southern Iowa. A strong to severe storm or two is possible with hail and gusty winds possible. There are additional chances for thunderstorms late in the week with any severe risk being determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if severe thunderstorms develop. Rainfall reports would be greatly appreciated this afternoon. Ansorge
In the hours before
Local storm report, Jun 21, 9:49 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
949 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 6 S DUMONT 42.67N 92.97W
06/21/2020 BUTLER IA EMERGENCY MNGR
EM REPORTS SEVERAL SECONDARY ROADS
UNDERWATER ACROSS COUNTY, INCLUDING AT 260TH
AND DOUGLAS.
&&Local storm report, Jun 21, 10:27 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HEAVY RAIN 5 SSE DUMONT 42.69N 92.92W
06/21/2020 M6.00 INCH BUTLER IA TRAINED SPOTTER
SPOTTER REPORT OF 6 INCHES OF RAIN IN 3
HOURS.
&&Local storm report, Jun 22, 1:03 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
103 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HAIL 2 NE WINDSOR HEIGHTS 41.62N 93.67W
06/22/2020 M0.88 INCH POLK IA TRAINED SPOTTER
50 MPH WIND AND NICKEL HAIL. SMALL TWIGS
DOWN. BEAVERDALE NEIGHBORHOOD.
&&
BSSSpecial weather statement, Jun 22, 1:04 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
104 AM CDT Mon Jun 22 2020
IAZ060-061-073-074-220645-
Marion IA-Jasper IA-Polk IA-Warren IA-
104 AM CDT Mon Jun 22 2020
...50 MPH Wind Gusts and Nickel Size Hail...
At 103 AM CDT, trained weather spotters reported a strong
thunderstorm over Des Moines, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Altoona, Norwalk, Pleasant Hill, Windsor Heights, Carlisle,
Bondurant, Saylorville, Mitchellville, Colfax, Monroe, Prairie City,
Baxter and Southridge Mall.
LAT...LON 4153 9298 4141 9376 4149 9379 4160 9379
4160 9381 4163 9381 4186 9322 4186 9317
TIME...MOT...LOC 0603Z 252DEG 28KT 4163 9347
KrullLocal storm report, Jun 22, 1:44 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
144 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 3 NNW PLEASANT HILL 41.63N 93.53W
06/22/2020 M58 MPH POLK IA MESONET
OBSERVATION FROM PERSONAL WEATHER STATION.
AS602 3 NNW PLEASANT HILL.
&&
BSSLocal storm report, Jun 22, 1:46 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 1 ESE ALTOONA 41.64N 93.45W
06/22/2020 E55 MPH POLK IA TRAINED SPOTTER
PENNY SIZED HAIL AS WELL.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 52 min |
| Jun 21, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 35 min |
| Jun 21, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin | 22 min |
| Jun 21, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin, Hardin | 45 min |
| Jun 21, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 34 min |
| Jun 21, 9:00 PM CDT | Flash Flood Warning | DMX | Butler, Franklin | 6 hr |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 46 min |
| Jun 22, 1:04 AM CDT | Special Weather Statement | DMX | Polk | 41 min |
| Jun 22, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 42 min |
| Jun 22, 2:30 AM CDT | Areal Flood Warning | DMX | Grundy, Marshall, Tama | 24 hr |
| Jun 22, 2:42 AM CDT | Areal Flood Warning | DMX | Butler, Franklin | 19 hr |
| Jun 22, 2:47 AM CDT | Special Weather Statement | DMX | Poweshiek | 28 min |
| Jun 22, 5:09 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 66 min |
| Jun 22, 7:50 AM CDT | Areal Flood Warning | DMX | Hardin, Marshall | 24 hr |
| Jun 22, 8:22 AM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Jun 22, 10:20 AM CDT | Areal Flood Warning | DMX | Black Hawk, Tama | 24 hr |
| Jun 22, 11:13 AM CDT | Areal Flood Warning | DMX | Tama | 24 hr |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Tama | 3 days |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.